Increased tolerance and possible dependence

This is a real issue when dealing with any benzodiazepines and should really be paid special attention. They are a very strong group of drugs that are very efficient in managing the problems they are intended, and exactly for this reason, they should never be used longer than prescribed. Patients tend to develop not only physical dependence but also mental because of the momentary relief they feel shorty after using them. The patient should not only use this medication but also try to work on some ways on preventing future problems from appearing. Benzodiazepines are known for its increased dependence and then later possible appearance of symptoms of withdrawal that are characteristic to it. They are similar somewhat to the symptoms of alcohol withdrawal. This dependence with similar symptoms can appear in roughly one fourth of the patients who were using Lorazepam for longer than recommended (maximum one month). Benzodiazepine withdrawal syndrome can occur in some cases because of stopping the therapy after the development of dependence to benzodiazepines, especially strong ones such as triazolam, alprazolam and Lorazepam, who usually have the most chances of developing an addiction.

Regular tolerance will develop with constant use, this means that the effects will be lower and lower with every use, and the dose will need to be increased periodically. This is actually a good thing for the sedative effects of Lorazepam, but negative when talking about its other effects like anticonvulsant, hypnotic and anxiolytic. This is because you want the patient to be less drowsy but if you are treating him for anxiety, it will not be a good choice of medication after a short time. When the patient first starts using the medication he feels rapid decrease in anxiety and insomnia, but after a while, those symptoms slowly come back, at first sleeplessness, but soon also, the anxiety sets in again. Maximum study cases have been conducted for up to half a year and in those cases, constant benzo use has proven there is almost no effect after that time, constant increase in dose is needed to keep the desired effect, but there is suspicion that what we consider symptoms of increased tolerance may actually be benzo withdrawal symptom. In general, Lorazepam and other benzo-drugs have increased tolerance when used and are therefore not perfect for long-term treatment of epilepsy, because the anticonvulsant effect will lower with every use. This can be initially overcome with upping the dosage, but the tolerance can also develop to that dose, but this time with increased risk of adverse effects.

When comparing Lorazepam with other benzo-drugs, the risk of addiction is somewhat high. It mainly is confined in the intravascular spaces and it has an inactive metabolism, which can lead to withdrawal symptoms between doses and increased need for the next dose, this also increases the risk of mental addiction to Lorazepam. Lorazepam is very potent, and even the smallest pills of half a milligram is considered very strong. It should always be consumed for a minor period, and should always be tried to maintain at the lowest possible dose (that is effective of course).